Posted

in

by

Tags:

These Common Medications Can Increase Your Depression Risk

Common medications can unknowingly cause depression as a side effect.
These include medications for asthma, ADHD, and pain control.
Feelings of sadness, hopelessness, and self-harm may be signs of depression.
While many medications are necessary to help manage chronic conditions, some may cause depression as a side effect without people realizing it.

For instance, a JAMA study found that more than one-third of adults in the U.S. take a medication that can cause depression and other mood symptoms as side effects.

“Many medications that may cause depression are not prescribed for mental health conditions, and sometimes, doctors do not warn patients of the risk of depressive symptoms. As a result, many patients are unaware that depression could be one of the side effects of their medication,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx, told Healthline.

Taking multiple medications can also initiate drug interactions and cause unexpected side effects.

“There is not enough time given in an office visit to review every possible side effect, unfortunately, especially when your provider is also trying to spend time on lifestyle coaching,” Emily Beckman, APRN, nurse practitioner at Norton Community Medical Associates, told Healthline.

While providers hope patients read information about potential side effects of medication they take, Beckman said that’s not always the case.

“We also may not see the mood changes initially upon starting the medication. That can make it challenging to add ‘medication side effect’ as a potential differential diagnosis when the patient returns with mood changes months after initiation of a new medicine,” she said.

Telling your doctor about all medications you currently take, including over-the-counter medicines, herbal remedies, and dietary supplements is important because the risk of drug-induced depression as a side effect increases if you take more than one drug that can cause depression.

“In other words, people who are on two medications that can cause depression as a side effect have twice the likelihood of developing drug-induced depression,” said Ngo-Hamilton.

Which common medications can cause depression?
While it’s important to talk with your doctor about which medications might cause depression, below are some common ones to consider.Singulair
Prescribed to prevent asthma attacks and allergies, Singulair has an FDA-imposedTrusted Source black box warning (its strongest warning) for known increased risks of suicidal ideation and behaviors.

“Majority of my patients that are new to me are surprised to learn that Singulair can increase risk of [suicide ideation],” said Beckman. “Living in the Ohio Valley means I have a lot of asthmatic patients, so routinely assessing their mental well-being is important.”

Parents of younger children who take Singulair should be in tune to their child’s mood and behavior since they may not be able to recognize the symptoms themselves, noted Ngo-Hamilton.

“Any mood and behavior-related changes must be reported to the provider immediately; for example, unusual agitation, including newly developed aggressive behavior, hallucinations, restlessness, trouble sleeping, or bad or vivid dreams,” she said.

Corticosteroids
Corticosteroids or steroids, such as prednisone, are used to treat inflammation in conditions such as asthma, allergic reactions, skin conditions, and post-organ transplant to prevent rejection.

Corticosteroids mimic the body’s natural stress hormone, cortisol. They can also lower levels of serotonin, a chemical in the brain that is involved in mood regulation.

Besides serotonin, Ngo-Hamilton said steroids also affect the brain chemical, GABA (gamma-aminobutyric acid), which helps control anxiety and stress.

“Reducing GABA leads to depression, anxiety, irritation, and also decreased pain perception in some cases,” she said.

Sleep issues are also a common side effect of steroids that can lead to fatigue, anxiety, and depression if left untreated, she added.

“If you experience insomnia from steroids, try to take it in the morning. If insomnia still persists, you should discuss different therapy options with your provider to help with sleep,” said Ngo-Hamilton.

However, she stressed to never stop taking steroids abruptly because doing so can lead to withdrawal, which can also cause irritability, anxiety, sleep disruption, and mood changes.

SHARE THIS

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *